Introduction: Dupuytren's contracture (DC), which is associated with epilepsy, and the duration of antiepileptic drug (AED) therapy are hypothesized, but not proved, to account for the relatively uncommon musculoskeletal complications developed by epilepsy patients. DC is easily overlooked in clinical settings, and its presence might lead to unnecessary investigations and management. Case Report: A 38-year-old man who developed intractable generalized seizures after an episode of encephalitis visited our clinic. He had been prescribed numerous AEDs, and he remained on phenobarbital (330 mg/day), levetiracetam (3000 mg/day), and oxcarbazepine (1200 mg/day). We titrated the phenobarbital to 360 mg/day. The patient had a subacute onset of discomfort over his finger joints. The proximal interphalangeal (PIP) joints of his bilateral long, ring, and little fingers were stiff, and multiple small joints were swollen and painful. X-rays showed that the joint spaces of his PIP and distal interphalangeal (DIP) joints had decreased. A series of biochemistry tests were unremarkable. After a comprehensive multidisciplinary evaluation, we diagnosed him as having Boutonnière deformity in DC. His symptoms were attenuated after the phenobarbital dose was reduced to his baseline level. Conclusion: It is easy to overlook DC and to encounter incorrect diagnoses that lead to numerous unnecessary tests and treatments. When physicians treat a patient on long-term AEDs, especially high-dose phenobarbital, they should be aware of the possibility of DC, and have a detailed history of the patient's epilepsy and AED use.
All Science Journal Classification (ASJC) codes